MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Code Excess Flow or Over-Infusion (1311)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch for which biosense webster¿s product analysis lab (pal) identified a hole on the pebax.It was initially reported by the customer that the catheter had fluid pouring out and cannot be controlled by irritation pump.There was no patient consequence.The customer's reported irrigation issue is not considered to be mdr reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On 2-dec-2025, the bwi pal revealed that a visual inspection of the returned device found a hole in the pebax and a reddish material inside the pebax.These findings were reviewed and assessed the issue of a ¿hole¿ in the pebax as an mdr reportable malfunction since the integrity of the device has been compromised.
 
Additional Manufacturer Narrative
Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and irrigation test of the returned device were performed.Visual inspection reddish material and a hole in the surface of the pebax.An irrigation test was performed and no irrigation issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The reddish material inside the pebax is unrelated to the issue reported.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this cannot be conclusively determined.The irrigation issue reported by the customer could not be replicated during the product investigation; other issues or circumstances may have occurred during the use of the device that may have affected its performance.The instructions for use (ifu) contain the following recommendations: do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.Before use, verify that the irrigation ports are patent by infusing heparinized normal saline through the catheter and the irrigation tubing.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
On 8-jan-2026, additional information was received indicating the product was in the patient, according to hospital staff.Based on this new information which indicated there was an uncontrollable irrigation issue while the device was being used on the patient, the event has been reclassified as an mdr reportable malfunction for excessive flow.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and irrigation test of the returned device were performed.Visual inspection identified a reddish material and a hole in the surface of the pebax.An irrigation test was performed and no irrigation issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The irrigation issue reported by the customer could not be replicated during the analysis, other issues or circumstances may have occurred during the usage of the device that compromised its performance.The reddish material inside the pebax is unrelated to the issue reported by the customer.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this cannot be conclusively determined.The instructions for use (ifu) contain the following recommendations: do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.Before use, verify that the irrigation ports are patent by infusing heparinized normal saline through the catheter and the irrigation tubing.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23885497
Report Number2029046-2025-04287
Device Sequence Number14620066
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)280528(10)31655770M
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31655770M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2025
Supplement Date Received by Manufacturer01/08/2026
Initial Report FDA Received Date12/23/2025
Supplement Report FDA Received Date02/06/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK_SMARTABLATE PUMP
Patient SexUnknown